West Virginia, 2010

Flash Flood and Hail in West Virginia, June 21, 2010

June 21, 2010 · NWS RLX · 6 events in 5 counties and zones

A mesoscale convective complex dropped southeast during peak heating, through southwestern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A mesoscale convective complex dropped southeast during peak heating, through southwestern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 21, 12:40 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 21, 12:40 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
140 PM EDT MON JUN 21 2010

.SYNOPSIS...
MOIST VERY WARM AIR ACROSS REGION AS FRONT LIES TO THE NORTH. COLD
FRONT PUSHES SOUTHEAST THROUGH REGION THURSDAY AND THURSDAY NIGHT.
HIGH PRESSURE FOLLOWS.

&&

.NEAR TERM /THROUGH TUESDAY/...
BOUNDARY OF BEST CAPE BARELY PUSHING INTO SOUTHWEST CORNER OF
FORECAST AREA SO HAVE GONE LIKELY THERE THIS AFTERNOON.  DEW POINTS
DROP TO EAST OF THERE SO STORMS SHOULD HAVE TROUBLE GETTING VERY FAR
EAST BEYOND OHIO RIVER AND WV/KY BORDER.  AFTER SUN DIES
PRECIPITATION SHOULD DIE. WAVE MOVING EAST FROM MIDWEST CROSSING
REGION TUESDAY SO HAVE GONE WITH CHANCE POPS THEN.  MAV MAX TEMPS
PRETTY EXTREME FOR TUESDAY WITH MET MAX TEMPS ABOUT 5 DEGREES
LOWER.  EXPECT SOME CLOUDS THAT SHOULD TONE DOWN MAX TEMPS SO HAVE
GONE BELOW MAV FOR MAX TUESDAY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
MAIN SYNOPTIC FEATURE THRU THURSDAY WILL BE A COLD FRONT THAT WILL
DROP SOUTH AND EAST ACROSS OUR AREA THURSDAY AND THURSDAY
NIGHT...COMPLIMENTS OF A SHORT WAVE DIVING SOUTHEASTWARD FROM THE
UPPER MIDWEST. MODELS IN GOOD AGREEMENT ON THIS...AND LOOKS TO BE A
RATHER NARROW BAND OF CONVECTION WITH THE FRONT.

UNTIL THEN...OUR WEATHER WILL BE GOVERNED BY CONVECTIVE MESOSCALE
SYSTEMS TRACKING EASTWARD IN THE MAIN BAROCLINIC ZONE ACROSS THE
NORTHERN OHIO VALLEY AND GREAT LAKES. SYNOPTICALLY...THESE FEATURES
AND ASSOCIATED THUNDERSTORM COMPLEXES WOULD STAY NORTH OF US.
HOWEVER...1000-500 MB THICKNESS PATTERN AND VERY JUICY AIR OVER OUR
AREA WOULD TEND TO PROPAGATE CONVECTION SOUTHWARD TUESDAY NIGHT AND
EARLY WEDNESDAY...BEFORE THIS PATTERN SHIFTS NORTH WEDNESDAY WELL
AHEAD OF THE COLD FRONT. GIVEN THIS SCENARIO...WILL HAVE TO
MAINTAIN CHANCE POPS TUESDAY NIGHT AND EARLY WEDNESDAY...ESPECIALLY
NORTH. WITH THE CLOUDS AND HIGH DEWPOINTS TUESDAY NIGHT...GOING ON
THE HIGH END OF GUIDANCE...RATHER MUGGY.

WEDNESDAY WILL BE THE HOTTEST DAY AS HEIGHTS BRIEFLY RISE AND
TEMPERATURES ALOFT WARM AHEAD OF THE SHORT WAVE. CONVECTION WILL BE
AT A MINIMUM LATE WEDNESDAY DUE TO WARMING ALOFT AND INCREASED
STABILITY. LOOK FOR TEMPERATURES WELL INTO THE 90S WITH INCREASED
SUNSHINE BY AFTERNOON.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
BEHIND THE  THURSDAY SHORT WAVE AND COLD FRONT...A LITTLE COOLER BUT
MUCH DRIER AIR IN NORTHWEST FLOW TAKES OVER FRIDAY AND WEEKEND AS
THE HOT UPPER RIDGE DEVELOPS FARTHER WEST OVER THE CENTER OF THE
NATION. STILL... TEMPERATURES BY DAY WILL STILL PROBABLY BE ABOVE
NORMAL WHILE THE DRY NIGHTS WILL BE COOLER.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
GENERALLY VFR THROUGH PERIOD. CONDITIONS NOT IDEAL FOR FOG OVERNIGHT
SO ONLY EXPECT SOME MOUNTAIN VALLEY MVFR...ISOLATED IFR...06Z TO
12Z.  OTHER EXCEPTION IS ISOLATED IFR IN THUNDERSTORMS SW PORTIONS
OF FORECAST THIS AFTERNOON AND ACROSS FORECAST AREA TUESDAY
AFTERNOON.

AFTER 18Z TUESDAY...
SOME BRIEF IFR CONDITIONS IN THUNDERSTORMS WEDNESDAY INTO THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...AAR
NEAR TERM...AAR
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...AAR
Hazardous weather outlook, Jun 21, 1:48 AM EST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
248 AM EDT MON JUN 21 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-220700-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
248 AM EDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE STORM PREDICTION CENTER HAS THE NORTHERN HALF OF THE AREA UNDER A
SLIGHT RISK FOR POSSIBLE SEVERE THUNDERSTORMS ON TUESDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 21, 1:01 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
201 PM EDT MON JUN 21 2010

KYZ101>103-211915-
BOYD KY-CARTER KY-GREENUP KY-
201 PM EDT MON JUN 21 2010

...A STRONG THUNDERSTORM WILL AFFECT BOYD...GREENUP AND NORTHEASTERN
CARTER COUNTIES...

AT 154 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST
OF CARTER CAVES STATE PARK...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR WARNOCK AROUND 210 PM...GREENBO LAKE AROUND
230 PM...OLDTOWN AROUND 250 PM...GRAYSON AROUND 300 PM...NAPLES
AROUND 310 PM AND COALTON AROUND 320 PM.

THIS WILL IMPACT

I-64 BETWEEN MILE MARKERS 168 AND 190 IN KENTUCKY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3872 8299 3860 8284 3858 8282 3857 8283
      3856 8280 3839 8260 3824 8279 3824 8281
      3823 8282 3843 8321

13
Special weather statement, Jun 21, 2:06 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
306 PM EDT MON JUN 21 2010

KYZ101>103-105-WVZ005-006-212000-
BOYD KY-CABELL WV-CARTER KY-GREENUP KY-LAWRENCE KY-WAYNE WV-
306 PM EDT MON JUN 21 2010

...A STRONG THUNDERSTORM WILL AFFECT BOYD...EAST CENTRAL CARTER...
NORTH CENTRAL LAWRENCE...NORTHWESTERN WAYNE...SOUTHEASTERN GREENUP
AND WEST CENTRAL CABELL COUNTIES...

AT 300 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
CANNONSBURG...MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR MAVITY AROUND 320 PM...CATLETTSBURG AROUND
340 PM...LOCKWOOD AROUND 350 PM AND CENTERVILLE AROUND 400 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES

I-64 BETWEEN MILE MARKERS 173 AND 191 IN KENTUCKY AND BETWEEN MILE
MARKERS 1 AND 9 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3847 8284 3842 8259 3840 8257 3841 8251
      3837 8231 3810 8249 3836 8295

13
Local storm report, Jun 21, 2:52 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
352 PM EDT MON JUN 21 2010

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             BLAINE                  38.03N 82.86W
06/21/2010  U1.00 INCH       LAWRENCE           KY   PUBLIC

&&

NNNN
Local storm report, Jun 21, 3:04 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
404 PM EDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     SOLDIER                 38.26N 83.30W
06/21/2010                   CARTER             KY   COUNTY OFFICIAL

            ON HWY 174 NEAR SOLDIER, A TREE FELL ON A HOUSE AND 2
            CARS. NO INJURIES WERE REPORTED.

&&

JAMIEM
Local storm report, Jun 21, 3:06 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
406 PM EDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     GRAYSON                 38.33N 82.94W
06/21/2010                   CARTER             KY   COUNTY OFFICIAL

            AT LEAST 2 TREES WERE DOWN ON HWY 1 JUST SOUTH OF GRAYSON

&&

JAMIEM

The radar

The Charleston,WV radar (KRLX), 63 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cabell

When
June 21, 3:11 PM EST
Where
Cabell County, 2.23 mi ESE of Huntington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.411, -82.430

Large branches were blown down.

Thunderstorm Wind, Mingo

When
June 21, 3:24 PM EST
Where
Mingo County, Kermit
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.830, -82.420

Large branches were broken.

Thunderstorm Wind, Wayne

When
June 21, 3:45 PM EST
Where
Wayne County, Lavalette
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.320, -82.450

Several trees were blown down causing electric power outages.

Thunderstorm Wind, Lincoln

When
June 21, 3:55 PM EST
Where
Lincoln County, Harts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.030, -82.130

Trees were blown down onto roads.

Hail, Boone

When
June 21, 4:12 PM EST
Where
Boone County, Danville
Measured
0.75 in hail
Reported by
Public
Coordinates
38.080, -81.830

Flash Flood, Boone

When
June 21, 4:40 PM EST to 5:30 PM EST
Where
Boone County, 0.46 mi NW of Haddleton to 0.35 mi WSW of Haddleton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.034, -81.837

Along Low Gap Creek, water got into a few houses, garages and covered 1 porch.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237137, 237155, 237142, 237154, 237156, 237149.